Japanese Child Star in Coma After Helium Stunt!
A Japanese broadcaster has apologised to the family of a 12-year-old singer, who was left in a coma after inhaling helium for a TV show.
The girl, a member of the pop group 3B Junior, was taking part in a game that involved changing her voice when she fell unconscious on 28 January.
It is thought she suffered an air embolism, restricting the blood supply to her brain. She has not been named.
As of Thursday, the girl has regained consciousness, Japan Today reported.
However, she only has limited movement and cannot yet speak clearly.
3B Junior comprises more than 20 singers, all aged between 10 and 16.
A statement on their official website, said the band were “praying for a quick recovery” for their co-star.
“Our heart hurts,” it continued. “We are very sorry about the accident.”
Speaking to the press on Wednesday, executives from TV Asahi apologised to the girl and her family.
They said the canister from which she had inhaled the gas was marked “for adult use only”, but producers had overlooked the warning.
Managing director Toru Takeda said he had delayed announcing the accident to the public because he expected the singer to make an earlier recovery.
He only revealed the information after doctors saw signs of improvement, and he sought the blessing of the girl’s parents first.
TV Asahi added that an internal investigation would be conducted into the case. Local media have reported that police will also look into it.
Mr Takeda said the TV show, entitled 3B Junior Stardust Shoji, was originally scheduled for broadcast on 24 February but may now be discontinued.
Although inhaling helium from balloons is a common parlour trick, it can prove fatal.
“Apart from a high-pitched voice, potential health effects of helium are dizziness, headache and suffocation,” says advice published by the UK’s Public Health Agency.
“Should anyone experience ill effects from inhaling helium, the advice is to get the person to breathe in fresh air immediately.
“If symptoms persist oxygen may need to be administered, so get medical help urgently.”